Alert archive / Kentucky / Special Weather Statements in 2021
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Apr 28, 2021, 8:49 PM EDT for Boyd County, Kentucky. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 28, 2021, 8:49 PM EDT (00:49 UTC)
- Expired
- Apr 28, 2021, 9:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Charleston, WV
County Boyd County, KY
The radar
The Charleston,WV radar (KRLX), 61 km from the middle of the area, began a volume at 00:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.8 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 123 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 7 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted.
509
WWUS81 KRLX 290049
SPSRLX
Special Weather Statement
National Weather Service Charleston WV
849 PM EDT Wed Apr 28 2021
KYZ103-WVZ005-006-013-290115-
Boyd-Lincoln-Wayne-Cabell-
849 PM EDT Wed Apr 28 2021
...A LINE OF HEAVY THUNDERSTORMS AFFECTING SOUTHERN BOYD... SOUTHERN
CABELL...NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES...
At 846 PM EDT, radar indicated heavy thunderstorms were located
along a line extending from near Cannonsburg to near Culloden.
This west to east oriented line was moving east at 30 mph.
Torrential rainfall is occurring with these storms, and, combined
with heavy rainfall from storms earlier this evening, may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Prepare for quick drops in visibility, and hydroplaning.
Locations impacted include...
Huntington, Hamlin, Beech Fork State Park, Barboursville, Ceredo,
Culloden, Durbin, Burnaugh, West Hamlin, Lockwood, Lavalette, Salt
Rock, Mavity and Pea Ridge.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 182 and 187, and
between mile markers 190 and 191.
Interstate 64 in West Virginia between mile markers 8 and 13, and
between mile markers 30 and 32.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely, and is harder to determine at night. Move to higher ground.
LAT...LON 3837 8277 3843 8205 3840 8205 3825 8210
3827 8279
TIME...MOT...LOC 0046Z 262DEG 25KT 3833 8270 3835 8210
$$
12What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Apr 28, 8:35 PM EDT, 14 minutes earlier.
Area forecast discussion, Apr 28, 8:35 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 835 PM EDT Wed Apr 28 2021 .SYNOPSIS... Cold front late Thursday, followed by high pressure into the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 835 PM Wednesday... Made some updates to PoPs to better reflect latest radar trends which shows that scattered showers and storms have increased in coverage across the area this evening. With the loss of heating and waning instability, convective activity should decrease later this evening and into the overnight hours, but PoPs will still be needed as a wave of low pressure shifts into the Ohio Valley and a strengthening LLJ brings a surge of deeper moisture into the region. As of 250 PM Wednesday... Unstable conditions are present over the area this afternoon as a result of daytime heating and high moisture. Scattered showers have already developed in the southwest portion of the CWA this afternoon, and scattered showers and storms will likely become more widespread this evening. Chances for rain and some storms will continue into through the night as a shortwave trough passes across the northern portion of the CWA. With precipitable water values projected to be in the in the 1.25-1.75" range tonight, heavy rain is possible with any storms. On Thursday, a cold front will slowly progress eastward towards the area and eventually move through late in the day. Showers and storms are expected to develop ahead of and along the front. At present, there is a marginal risk for isolated severe storms to develop with wind being the primary threat. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... As of 1250 PM Wednesday... Showers and storms will be ongoing across the area Thursday evening as the cold front crosses. Front should be progressive by this time as the surface low will have tracked into southeast PA with the upper trof amplification pivoting into the western OH Valley. Some of the convection could be on the strong side early in the evening with the potential for damaging winds along a somewhat linear axis or QLCS structure. Locally heavy rain will also be noted which may result in some urban ponding and high water in the typical low lying trouble spots. The better chance for creek flooding would be across southeast OH where event totals of 1-2" may occur. However, this area has generally been dry over the past few weeks such that it would take a period of training as the surface wave slides by in the near term to cause issues. A decent post frontal cool airmass will overspread the area Friday and linger into Saturday. Friday may start with abundant sunshine but I expect stratocu to fill the sky with daytime heating amid strong CAA followed by some clearing for Friday night into Saturday. Daytime temperatures will average 8-12 degrees below normal with overnight lows dropping into frost territory Friday night/Saturday morning for the hollows and sheltered valleys. Saturday night will be a bit warmer as WAA aloft, though a strong ridge/valley split will be noted. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... As of 100 PM Wednesday... Pattern quickly changes to one characterized by a moist southwest flow into mid week with rounds of showers/storms to affect the area. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... As of 726 PM Wednesday... Latest radar imagery shows scattered showers and storms increasing in coverage across the area this evening so occasional periods of MVFR vsby restrictions will be possible as this activity moves through, but IFR may occur during heavier pockets of rain. The loss of daytime heating in the late evening and overnight hours should lead to less coverage of precipitation, but scattered rain showers will continue overnight as a wave of low pressure moves into the Ohio Valley. In addition, ceilings will lower overnight as the atmosphere moistens, which may lower to IFR/MVFR conditions for northern terminals, particularly KPKB and KCKB. However, it should remain mainly VFR for remaining terminals by Thursday morning. Scattered showers and storms are expected to once again develop by Thursday afternoon ahead of a cold front, but showers and storms will become more widespread by Thursday evening as front approaches the area. Thus, flight conditions will deteriorate throughout the day as the atmosphere moisten and ceilings lower from west to east, eventually reaching MVFR/IFR by Thursday evening. VSBY restrictions will also be a concern with MVFR/IFR restrictions a possibility at all terminals, especially by Thursday evening as precipitation coverage increases. A 50+ kt LLJ streaming into the area ahead of the cold front may also support breezy SW winds on Thursday with gusts possibly exceeding 25 kts, particularly during periods of heavier precipitation. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z FRIDAY... FORECAST CONFIDENCE: Moderate. ALTERNATE SCENARIOS: Timing of impacts of CIGs/VSBYs from scattered storms may vary from TAFs. At EKN/CKB/PKB, conditions may further lower to IFR overnight. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE THU 04/29/21 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H M H H H H M H H HTS CONSISTENCY H H H H M H H M M M H H BKW CONSISTENCY H H M H M M H H H H H H EKN CONSISTENCY H H H H M H H H H H H H PKB CONSISTENCY H H H H H M H H H H H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 00Z FRIDAY... IFR possible in showers/storms Thursday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...30/JLB NEAR TERM...RG/JLB SHORT TERM...30 LONG TERM...30 AVIATION...RG
Hazardous weather outlook, Apr 28, 2:49 PM EDT, 6 hours before
Hazardous Weather Outlook National Weather Service Charleston WV 249 PM EDT Wed Apr 28 2021 KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-523-291900- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Pocahontas- 249 PM EDT Wed Apr 28 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, and portions of central West Virginia, northeast West Virginia, northern West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe weather for this afternoon and evening, with the main threats being isolated occurrence of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe weather for Thursday through Thursday night, with the main threat being isolated occurrences of damaging winds. In addition, isolated high water impacts may occur Thursday with any slow moving thunderstorms. Patchy frost is possible late Friday night and early Saturday morning. A frost advisory may eventually be needed for the northern portions of the area and southeast Ohio. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. VAZ003-004-WVZ033-034-524-525-291900- Dickenson-Buchanan-McDowell-Wyoming-Southeast Pocahontas- Northwest Randolph- 249 PM EDT Wed Apr 28 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of northeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Patchy frost is possible late Friday night and early Saturday morning. A frost advisory may eventually be needed for the northern portions of the area with a freeze warning potential for the northern mountain valleys. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ515-517-519-521-526-291900- Northwest Raleigh-Northwest Fayette-Northwest Nicholas- Northwest Webster-Southeast Randolph- 249 PM EDT Wed Apr 28 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. There is a marginal risk for severe weather for this afternoon and evening, with the main threats being isolated occurrence of damaging winds and hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a marginal risk for severe weather for Thursday through Thursday night, with the main threat being isolated occurrences of damaging winds. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ516-518-520-522-291900- Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster- 249 PM EDT Wed Apr 28 2021 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Apr 28, 5:07 PM EDT, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
507 PM EDT Wed Apr 28 2021
OHZ066-067-282130-
Morgan-Perry-
507 PM EDT Wed Apr 28 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PERRY AND
NORTHWESTERN MORGAN COUNTIES...
At 505 PM EDT, a strong thunderstorm was located over Perry State
Forest, moving east at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Prepare for a quick drop in visibility, and hydroplaning.
Locations impacted include...
Perry State Forest and Crooksville.
LAT...LON 3982 8217 3981 8207 3977 8208 3976 8191
3973 8192 3974 8227 3984 8226 3986 8217
TIME...MOT...LOC 2105Z 272DEG 21KT 3980 8218
12Special weather statement, Apr 28, 7:51 PM EDT, 58 minutes before
Special Weather Statement National Weather Service Charleston WV 751 PM EDT Wed Apr 28 2021 KYZ101>103-OHZ087-WVZ005>007-013-014-290015- Boyd-Greenup-Carter-Lawrence-Mason-Lincoln-Wayne-Cabell-Putnam- 751 PM EDT Wed Apr 28 2021 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BOYD...SOUTHEASTERN GREENUP...EAST CENTRAL CARTER...SOUTHERN LAWRENCE...SOUTHERN MASON... CABELL...WEST CENTRAL PUTNAM...NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES... At 749 PM EDT, radar indicated strong, heavy thunderstorms were located along a line extending from Oldtown to near Hamlin. Movement was northeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with these storms. Torrential rainfall is also occurring with these storms, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Prepare for quick drops in visibility, and hydroplaning. Locations impacted include... Huntington, Ashland, Ironton, Grayson, Coal Grove, Hamlin, Chesapeake, Proctorville, Beech Fork State Park, Cannonsburg, Hurricane, Barboursville, Kenova, Milton, Catlettsburg, Eleanor, Ceredo, Ona, Princess and Culloden. This includes the following highways... Interstate 64 in Kentucky between mile markers 172 and 191. Interstate 64 in West Virginia between mile markers 1 and 37. LAT...LON 3859 8276 3855 8190 3826 8209 3830 8297 TIME...MOT...LOC 2349Z 207DEG 12KT 3842 8292 3835 8214 12
Special weather statement, Apr 28, 8:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
849 PM EDT Wed Apr 28 2021
KYZ103-WVZ005-006-013-290115-
Boyd-Lincoln-Wayne-Cabell-
849 PM EDT Wed Apr 28 2021
...A LINE OF HEAVY THUNDERSTORMS AFFECTING SOUTHERN BOYD... SOUTHERN
CABELL...NORTHWESTERN LINCOLN AND NORTHERN WAYNE COUNTIES...
At 846 PM EDT, radar indicated heavy thunderstorms were located
along a line extending from near Cannonsburg to near Culloden.
This west to east oriented line was moving east at 30 mph.
Torrential rainfall is occurring with these storms, and, combined
with heavy rainfall from storms earlier this evening, may cause
localized flooding. Do not drive your vehicle through flooded
roadways. Prepare for quick drops in visibility, and hydroplaning.
Locations impacted include...
Huntington, Hamlin, Beech Fork State Park, Barboursville, Ceredo,
Culloden, Durbin, Burnaugh, West Hamlin, Lockwood, Lavalette, Salt
Rock, Mavity and Pea Ridge.
This includes the following highways...
Interstate 64 in Kentucky between mile markers 182 and 187, and
between mile markers 190 and 191.
Interstate 64 in West Virginia between mile markers 8 and 13, and
between mile markers 30 and 32.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely, and is harder to determine at night. Move to higher ground.
LAT...LON 3837 8277 3843 8205 3840 8205 3825 8210
3827 8279
TIME...MOT...LOC 0046Z 262DEG 25KT 3833 8270 3835 8210
12The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 10:54 PM EDT | Special Weather Statement | RLX | Cabell | 3 hr |
| Apr 29, 2:38 PM EDT | Freeze Watch | RLX | Pocahontas, Randolph, Webster | 22 hr |
| Apr 28, 9:45 PM EDT | Special Weather Statement | RLX | Washington | 30 min |
Nearby
Special Weather Statements in Kentucky, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.